Hail, Craighead
- When
- September 25, 4:25 PM CST to 4:30 PM CST
- Where
- Craighead County, 2 mi NW of Jonesboro
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.850, -90.725
An upper level disturbance moving into the Mid-South from southern Missouri interacted with a moist and unstable airmass to trigger a few storms across eastern Arkansas. One storm became severe with damaging winds in Poinsett County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moving into the Mid-South from southern Missouri interacted with a moist and unstable airmass to trigger a few storms across eastern Arkansas. One storm became severe with damaging winds in Poinsett County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 25, 2:11 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 311 PM CDT Wed Sep 25 2019 .DISCUSSION... Currently...Warm front has lifted well NE of the area and the dry airmass that was in place has been replaced by more summer like humidity. An upper level disturbance moving through the Mid-South has resulted in scattered to numerous showers and thunderstorms mainly north of I-40 today. Temps attm range from the 70s, where it is raining, to the mid 90s across parts of North MS where the upper ridge has more influence and the sun is shining. Tonight through Thursday...Additional convection is developing across north central AR in an area of higher instability. This development is in response to another upper level disturbance moving across southern MO. This activity will move into areas north of I-40 later this afternoon into the early evening and then probably dissipate as the instability diminishes. Later tonight the main mid level trough pushing through the Great Lakes/Ohio Valley will send a cold front toward the Mid-South. Expect additional showers and thunderstorms to develop along and ahead of the front mainly north of I-40. Activity will linger into Thursday morning but then begin to diminish as the mid level trough exits and the cold front weakens over the area. Thursday afternoon should be mostly dry with temps in the lower 80s north to lower 90s south. Thursday night through Wednesday...500 mb upper ridge will rebuild over the area and strengthen to 594 DM by Sunday. Expect rain free weather and lots of sunshine. Temps will climb back into the lower 90s Friday and Saturday with mid 90s at some places from Sunday through the middle of next week. Models have been suggesting a frontal passage by the end of next week but the 12z ECMWF is a little concerning. It has the upper ridge holding tough with the very warm weather continuing through the end of the work week at least. SJM && .AVIATION... 18Z TAFs Showers and a few occasional embedded thunderstorms moving through E AR and W TN as of 18Z. Left out TS mention in TAFs due to limited instability and low confidence of occurrence for this afternoon at sites. Short term trends suggest there may a be a break this evening before additional showers and perhaps a thunderstorm or two moves into the area late tonight into Thursday morning. VFR conditions expected to prevail through much of the period with a potential for MVFR conditions Thursday morning. Confidence isn't particularly high for the lower clouds and have only mentioned a SCT lower deck for now. W winds will become light this evening then gradually veer NW/N after passage of a cold front later tonight into Thursday morning. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 822 AM CDT Wed Sep 25 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-261530- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 822 AM CDT Wed Sep 25 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong storms with gusty winds are possible today mainly across eastern Arkansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SJM
Special Weather Statement
National Weather Service Memphis TN
521 PM CDT Wed Sep 25 2019
ARZ026-027-252300-
Poinsett AR-Craighead AR-
521 PM CDT Wed Sep 25 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 521 PM CDT...a strong thunderstorm producing up to dime size hail
and winds 40 to 50 mph was located just weast of Jonesboro, moving
southeast at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Poinsett and Craighead Counties should monitor
this storm closely.
LAT...LON 3597 9075 3597 9029 3596 9029 3551 9057
3551 9092 3570 9098
TIME...MOT...LOC 2221Z 306DEG 19KT 3584 9074The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Video scoreboard at RMC Stadium in Trumann was knocked down by straight line winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857962, 857963.